Alert archive / Iowa / Wind Advisories in 2009
Wind Advisory 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at Apr 21, 2009, 11:03 AM CDT for 21 counties in Iowa; Clark County, Scotland County, Missouri. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2009, 11:03 AM CDT (16:03 UTC)
- Expired
- Apr 21, 2009, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Quad Cities, IA
All 23 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDVN 211603 NPWDVN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1103 AM CDT TUE APR 21 2009 ...STRONG WINDS THROUGH THE AFTERNOON... .STRONG LOW PRESSURE OVER THE GREAT LAKES WILL PRODUCE STRONG WINDS ACROSS EASTERN IOWA AND NORTHEAST MISSOURI THROUGH THE AFTERNOON HOURS. NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS OVER 45 MPH...CAN BE EXPECTED THROUGH THIS AFTERNOON. THE WINDS SHOULD DIMINISH RATHER QUICKLY AS SUNSET APPROACHES. HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION. IAZ040>042-051>054-063>068-076>078-087>089-098-099-MOZ009-010- 220000- /O.NEW.KDVN.WI.Y.0003.090421T1603Z-090422T0000Z/ BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-SCOTLAND-CLARK- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD... MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON... MEMPHIS...KAHOKA 1103 AM CDT TUE APR 21 2009 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS OVER 45 MPH...ARE LIKELY THROUGH THE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER ARE EXPECTED...WHICH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION IF YOU ARE TRAVELING. && $$ HAASE
2 follow-up statements
000 WWUS73 KDVN 211956 NPWDVN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 256 PM CDT TUE APR 21 2009 ...STRONG WINDS THROUGH THE AFTERNOON... .STRONG LOW PRESSURE OVER THE GREAT LAKES WILL PRODUCE STRONG WINDS ACROSS EASTERN IOWA AND NORTHEAST MISSOURI THROUGH THE REMAINDER OF THE AFTERNOON. NORTHWEST WINDS OF 25 TO 35 MPH... WITH GUSTS OF 45 TO 50 MPH...CAN BE EXPECTED THROUGH THIS AFTERNOON. THE WINDS SHOULD DIMINISH RATHER QUICKLY AS SUNSET APPROACHES. HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION. IAZ040>042-051>054-063>068-076>078-087>089-098-099-MOZ009-010- 220000- /O.CON.KDVN.WI.Y.0003.000000T0000Z-090422T0000Z/ BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-SCOTLAND-CLARK- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD... MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON... MEMPHIS...KAHOKA 256 PM CDT TUE APR 21 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS OF 45 TO 50 MPH...ARE LIKELY THROUGH THE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER ARE EXPECTED...WHICH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION IF YOU ARE TRAVELING. && $$ HAASE
000 WWUS73 KDVN 212353 NPWDVN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 653 PM CDT TUE APR 21 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-MOZ009-010- 220100- /O.EXP.KDVN.WI.Y.0003.000000T0000Z-090422T0000Z/ BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-SCOTLAND-CLARK- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD... MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON... MEMPHIS...KAHOKA 653 PM CDT TUE APR 21 2009 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. THE STRONG NORTHWEST WINDS HAVE BEEN DIMINISHING SINCE 5 PM...THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 PM. NORTHWEST WINDS WILL CONTINUE TO GUST TO 20 TO 30 MPH THROUGH 9 PM AND THEN DECREASE TO 10 TO 15 MPH DURING THE LATE EVENING HOURS. $$ DLF
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Apr 21, 3:30 AM CDT, 7 hours 33 minutes earlier.
Area forecast discussion, Apr 21, 3:30 AM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 AM CDT TUE APR 21 2009 .SYNOPSIS... VERTICALLY STACKED LOW PRESSURE IS POSITIONED VCNTY OF LAKE MI EARLY THIS MORNING. KDVN WSR-88D SHOWS WRAP-AROUND LIGHT RAIN ROTATING DOWN ACROSS ROUGHLY NORTHEAST HALF OF CWA AS ENERGY PIVOTS DOWN BACKSIDE OF MAIN CIRCULATION CENTERED NEAR MUSKEGON MI. UPPER AIR ANALYSIS REVEALS HIGHLY AMPLIFIED PATTERN WITH AFOREMENTIONED SHORTWAVE TROUGH OVER GREAT LAKES AND RIDGING IN THE WEST... RESPONSIBLE FOR RECORD WARMTH IN PORTIONS OF THE PAC NW. VIGOROUS POLAR JET OF 115+ KTS EXTENDS FROM WESTERN CANADA AND DIVES INTO THE PLAINS... SHUTTLING ADDITIONAL ENERGY DOWN ACROSS ND EARLY THIS MORNING WHERE REGIONAL RADARS SHOW PLENTY OF RETURNS... BUT PCPN MAINLY ALOFT WITH FEW REPORTS OF PCPN REACHING GROUND. ..05.. && .SHORT TERM...TODAY AND TONIGHT... VERTICALLY STACKED LOW OVER LAKE MI WILL LIFT INTO ONTARIO TNGT. CHANNELED VORTICITY TO SHIFT INTO EASTERN CWA THIS AFTN... THUS EXPECT WRAP-AROUND LIGHT RAIN/DRIZZLE TO GRADUALLY SHIFT INTO NORTHWEST IL BY AFTN EXITING BY MID PM... FOLLOWED BY DECREASING CLOUDS WHICH SHOULD TAKE PLACE IN FAR WEST THIS MORNING AND ELSEWHERE THIS AFTN PROBABLY TAKING TIL MID-LATE PM FAR EAST. FROM TIME TO TIME SEEING OBS REPORTING SNOW IN CENTRAL AND SOUTHERN WI... AND WITH COLD AIR ALOFT... TOP DOWN APPROACH SUGGESTS CAN/T RULE OUT FEW FLAKES MIXED IN THIS MORNING MAINLY NORTHWEST IL AND FAR NORTHEAST IA... BUT NOT SURE IT/S WORTH MENTION AND WILL WAIT TO SEE LATEST OBS BEFORE MAKING FINAL CALL. OTHERWISE... ANOTHER DAY OF WINDY CONDITIONS WITH TIGHT MSLP GRADIENT AND DEEP MIXING... WHICH MODELS SUGGEST POTENTIAL FOR VERY DEEP MIXING AOA 750 MBS. THIS RAISES CONCERNS THAT COULD MEET OR EXCEED WIND ADVISORY CRITERIA GIVEN BUFR SOUNDINGS SHOWING IN EXCESS OF 40 TO NEAR 50 KTS AT TOP OF THE MIXED LAYER. MODELS THOUGH KICK IN WARM ADVECTION THIS AFTN IN H85-H7 LAYER... WHICH WOULD LIMIT ABILITY TO MIX FULL EXTENT OF THESE WINDS TO SFC. GIVEN THIS AND ALSO ISSUES WITH CLOUDS AND CLEARING TRENDS WITH IMPACTS ON EXTENT OF MIXING... WILL HOLD OFF ON ANY ADVISORY BUT CONTINUE TO HIT WINDS HARD IN FCST AND ALSO HAZARDOUS WX OUTLOOK /HWODVN/. HIGH TEMPS NEXT BIG CHALLENGE AND DEPENDENT ON CLEARING TRENDS. IN GENERAL... COOLEST IN FAR EAST WHERE CLOUDS/PCPN TO HANG ON LONGEST. TEMPS THERE MAY HAVE TOUGH TIME CRACKING 50 DEGS. MEANWHILE... WARMEST IN THE SOUTH/WEST WHERE MORE SOLAR INSOLATION EXPECTED AND DEEPER MIXING. VERIFICATION OF HIGH TEMPS OUT WEST ON MON IN DEEP MIXING REGIME (REF 00Z OAX RAOB)... THAT SOME AREAS COULD TOP OUT IN RANGE OF 60-65 DEGS SOUTHWEST. ATTENTION BY LATE AFTN/TNGT SHIFTS TO ENERGY UPSTREAM ACROSS THE DAKOTAS... WITH VORT MAX AND THETA-E ADVECTION YIELDING MID CLOUDS BUT FEW IF ANY REPORTS OF PCPN REACHING GROUND PER LATEST CHECK OF OBS. THIS ENERGY AND ELEVATED THETA-E ADVECTION TO DROP DOWN ACROSS THE AREA TNGT WITH MID CLOUDS SWEEPING THROUGH WITH NAM BUFR SOUNDINGS DEPICTING LIGHT RAIN FOR AN HOUR AT FEW SITES. FEEL ENOUGH FORCING/LIFT TO WARRANT SOME MENTION OF PCPN AND WITH FCST SOUNDINGS SHOWING DRY AIR SFC-900 MB OPT TO MENTION JUST SPRINKLES ATTIM. MIN TEMPS CHALLENGING WITH MID CLOUDS INITIALLY FOLLOWED BY CLEARING OVRNGT FROM NORTHWEST TO SOUTHEAST. APPEARS ENOUGH WIND TO PREVENT BOTTOMING OUT AND SIDED WITH GUIDANCE BLEND NORTH AND NEAR WARM SIDE IN THE SOUTH WHERE THE CLOUDS TO LINGER. ..05.. .LONG TERM...WEDNESDAY THROUGH NEXT MONDAY... NEWLY RUN 00Z MODELS IN GOOD AGREEMENT IN SUGGESTING UPPER RIDGING GETTING SHUNTED DOWN ACRS THE UPPER MIDWEST AND WESTERN GRT LKS ON WED BY L/W TROF PHASING PROCESS ACRS THE PACIFIC NW AND WESTERN CANADA. LINGERING LLVL CYCLONIC FLOW AND ANOTHER BOUT OF NEAR DRY ADIABATIC LAPSE RATES WILL MAKE FOR MIXING AND GUSTY LATE MORNING TO EARLY AFTERNOON WINDS ON WED BEFORE LLVL RIDGING EDGES ACRS THE FCST AREA FROM THE WEST. EVEN WITH INITIAL DEEP MIXING UP NEAR H8 MB WED...THERMAL PROFILES IN LINGERING NW LOW TO MID LEVEL FLOW DO NOT LOOK QUITE AS MILD AS THEY DID A FEW RUNS AGO AND WILL TWEAK ONGOING HIGHS DOWN SOME...NOW EXPECT WIDESPREAD LOW TO MID 60S. NORTHWESTERN NORTH AMERICA INTO WESTERN CONUS L/W PHASING PROCESS WILL LOOK TO FLATTEN THE MEAN FLOW ACRS THE NORTH CENTRAL HALF OF THE CONUS THROUGH THE END OF THE WEEK. RESULTANT WAVE TRAIN WILL SET UP IN FRESHLY ENERGIZED MAIN STORM TRACK FROM THE NORTHWEST GRT BSN...UP ACRS THE NORTHERN PLAINS AND TO JUST SOUTHWEST OF JAMES BAY. SOUTH OF THAT...BACKING LLVL FLOW WILL TAP INTO BUILDING PLAINS THERMAL RIDGE FOR A ROBUST WARM UP THU AND ESPECIALLY ON FRI FOR THE LOCAL AREA. WILL KEEP THU AND THU NIGHT DRY FOR ONE MORE PACKAGE...BUT THERE ARE STILL SOME SUBTLE SIGNALS OF ENOUGH OF A WAA REGIME THTA-E ADVECTION/CONVERGENCE BAND UNDER A WEAK VORT RIPPLING ALONG THE SOUTHERN PERIPHERY OF FLATTENING UPPER FLOW PATTERN TO INDUCE SOME CONVECTION IN OR NEAR THE FCST AREA. THU COULD EASILY BE UP IN THE MID TO UPPER 70S BY LATE AFTERNOON...BUT POSSIBLE WAA TYPE AC OR EVEN LOWER CLOUDS MAY TEMPER WARM UP POTENTIAL. WILL ALSO CONTINUE TO SIDE WITH THE CWA BEING IN FULL BLOWN WARM SECTOR ON FRIDAY SOUTH OF TIGHTENING CENTRAL PLAINS TO NW GRT LKS BAROCLINIC AND CONVERGENT STORM TRACK...WHICH TAKING INTO ACCOUNT H85 MB TEMPS IN THE MID TEENS C...SUPPORTS THE IDEA OF 80 DEGREE TEMPS. MAY BE EVEN A SHOT AT SOME MID 80S IF STORM DEBRIS CLOUDS FROM THE NW DON/T MATERIALIZE OR MAKE IT THIS FAR SOUTHEAST. LATEST RUN MEDIUM RANGE MODELS CONTINUE TO VARY ON SET UP OR PROGRESSION OF SOUTHWEST UPPER FLOW AND SFC BOUNDARY PLACEMENT OVER THE WEEKEND AND INTO EARLY NEXT WEEK. THE 00Z RUN GFS INTERESTINGLY IS MORE PROGRESSIVE WITH PLAINS UPPER L/W TROF AND SHUNTS MAIN LLVL BOUNDARY THROUGH THE REGION SAT INTO SUNDAY FOR A STORMY WEEKEND..BUT THEN ESTABLISHES HIGH PRESSURE OVER THE WESTERN GRT LKS FOR A MAINLY DRY LATE SUNDAY THROUGH AT LEAST MON NIGHT. THE NEW 00Z ECMWF AND MEAN PATTERNS SEEN ON THE UKMET ARE MORE OMINOUS WITH RESPECT TO STALLING OUT MAIN BOUNDARY UNDER SOUTHWEST MID AND UPPER LEVEL FLOW FROM THE SOUTHERN PLAINS...TO THE WESTERN GRT LKS FROM SAT NIGHT THROUGH AT LEAST TUE. TAKING INTO ACCOUNT CONVERGENT MOIST FLOW UP OFF THE WESTERN GULF AND INTO THIS UNDULATING FRONTAL ZONE WOULD LEAD TO A LATE SPRING-EARLY SUMMER TYPE HEAVY RAIN PRODUCING MCS SET-UP RIGHT THROUGH THE HEART OF THE DVN CWA. WILL CONTINUE TO ADVERTISE CHC POPS FOR SHOWERS AND THUNDERSTORMS FROM LATE SAT ON THROUGH THE END OF THE EXTENDED PERIOD. ..12.. && .AVIATION... WRAP-AROUND LIGHT RAIN/DRIZZLE WITH PERIODIC MVFR CIGS/VSBYS TO MAINLY IMPACT KDBQ AND KMLI TERMINALS THIS MORNING. ENOUGH COLD AIR THAT COULD SEE FEW FLAKES MIXING IN MAINLY AT KDBQ. BUT NOT ENOUGH TO WARRANT MENTION WITH TAFS. STACKED UPPER LOW TO PULL AWAY FROM THE REGION BY THIS AFTN BRINGING DECREASING CLOUDS AND WIDESPREAD VFR CONDITIONS PERSISTING THROUGH TONIGHT... THOUGH EXPECT SOME MID CLOUDINESS FOR A PERIOD TNGT ALONG WITH POSSIBLY SOME SPRINKLES AS LAST IMPULSE OF ENERGY DROPS DOWN BACKSIDE OF GREAT LAKES UPPER LOW. DECREASING CLOUDS AND DEEP MIXING ALONG WITH TIGHT MSLP GRADIENT TO YIELD STRONG WEST/NORTHWEST WINDS 20-30 KTS WITH HIGHER GUSTS. WINDS TO DECREASE TNGT TO AT OR BELOW 10 KTS WITH SOME BACKING TO MORE WESTERLY. ..05.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05/12
Hazardous weather outlook, Apr 21, 5:06 AM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 506 AM CDT TUE APR 21 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 506 AM CDT TUE APR 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS ARE EXPECTED TODAY WITH GUSTS OF 30 TO 40 MPH AT TIMES. SCATTERED INSTABILITY SHOWERS WILL BE POSSIBLE THIS AFTERNOON OVER NORTHWEST ILLINOIS. IF THE SHOWERS DEVELOP THEY WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND STRONG WIND GUSTS OF 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LONGER RANGE SIGNALS SUGGEST THAT A FRONTAL BOUNDARY MAY SLIP ACROSS THE AREA AND PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS FROM LATE SATURDAY THROUGH MONDAY. AT THIS TIME...IT IS STILL TOO EARLY TO DETERMINE ANY SEVERE WEATHER OR HEAVY RAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 05/12
Nearby
Wind Advisories in Iowa, 2009Wind Advisories in Missouri, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.